perinal


“Nothing you do for children is ever wasted.” - Garrison Keillor

Opioid FAQs

Q: What is an opioid?

Answer

An opioid is a drug or medicine that is like morphine.

Some people take opioids for pain because their health care providers prescribe them. Other people may take opioids illegally.

Q: What is withdrawal?

Answer

Withdrawal is the set of symptoms someone gets if he or she suddenly stops taking an opioid. If a pregnant woman takes opioids, some of the opioids will get into her baby.

Some babies have withdrawal symptoms from opioids their mothers took. Health care providers call this withdrawal “Neonatal Abstinence Syndrome,” or NAS.

Health care providers look at several things to see if a baby might be withdrawing:

  • How the baby acts (like crying a lot, hard to calm down, shaky)
  • How well the baby breast or bottle feeds
  • How the baby breathes
  • If the baby has fevers

Q: Why do babies have withdrawal?

Answer

Babies have withdrawal for the same reasons adults do.

If a woman having a baby is on opioids, the opioids can get into the baby. The baby’s body gets used to having the opioids before it’s born. After birth, the baby doesn’t get the opioids. The baby’s brain and body have problems adjusting and the baby has symptoms of withdrawal, just like an adult would.

Q: Does withdrawal mean my baby is addicted?

Answer

No, babies who have withdrawal are not addicted.

A baby that has withdrawal has a “physical dependence” on the opioid his or her mother took during pregnancy. Physical dependence means the baby’s body depends on the opioid.

Addiction is a word health care providers use to describe:

  • The physical need for a drug AND
  • The things someone does to try to get the drug

Q: When does withdrawal happen?

Answer

Withdrawal may happen at different times.

Babies usually begin to show signs of withdrawal from birth to 7 days after birth. The time it takes for withdrawal symptoms depends on:

  • Which opioids a woman took
  • When the woman had her last dose
  • If her baby breastfeeds

Q: How does the length of time or amount of medicine I took affect withdrawal?

Answer

If a woman takes an opioid for a long time, more of the opioid gets stored in the baby’s body. For some opioids, like methadone, it’s not clear how much the dose affects the severity of withdrawal.

Q: How do health care providers diagnose withdrawal?

Answer

Babies that have withdrawal may have different symptoms. Health care providers usually think about symptoms by body systems.

Nervous system (how the baby acts)

  • Cries for a long time and cannot be comforted
  • Cries with a very high sounding cry
  • Sleeps poorly
  • Is jumpy when woken or when hearing loud sounds
  • Shakes or jerks
  • Has seizures or fits

Gastrointestinal system (how the baby does with feedings)

  • Sucks excessively
  • Doesn’t eat well (has trouble sucking on the breast or bottle)
  • Gets hiccups often
  • Spits up or vomits often
  • Has loose or watery stools

Respiratory system (how the baby breathes)

  • Has a stuffy nose
  • Sneezes a lot
  • Breathes fast
  • Breathes hard

Metabolic system (if the baby has fevers)

  • Sweats a lot
  • Has a temperature higher than 99.0°F

Health care providers may use a score to help them diagnose withdrawal.

If you are concerned about any of these symptoms, call your baby’s provider.

Q: How do health care providers treat withdrawal?

Answer

Health care providers think about a few things if they’re helping a baby with withdrawal. They look at the baby’s environment.

Babies going through withdrawal may do better with:

  • Dim lights
  • A calm, quiet environment
  • A pacifier
  • Holding and gentle rocking

Note: In the hospital, your baby’s care providers may swaddle your baby. Care providers in hospitals swaddle a baby to help control the baby’s environment. By the time your baby goes home, your baby should not need swaddling.

If these steps don’t help, your baby may need medicine to treat withdrawal. Health care providers may use one or several medicines to treat your baby.

Q: What can I do to help my baby?

Answer

Here are some things you can try:

  • Help your baby before your baby becomes frantic from crying. You can try cutting down on loud sounds and bright lights. You can try not to wake your baby if your baby is sleeping.
  • Hold your baby close to your body to help your baby settle.
  • For feeding, try small amounts more often. Feed the baby in a calm and quiet place.
  • More frequent burping may help with vomiting. Try to feed your baby slowly. Allow for rest periods. 
  • Some babies may do better with a different formula. Talk to your baby’s health care provider for suggestions.
  • For sleeping, cut down on noise and bright lights. Do not keep your baby too warm.
  • Always place your baby on his or her back when it’s time to sleep. Do not sleep with your baby.
  • Try gentle vertical rocking. Hold your baby close to your chest. Rock up and down by bending your knees.

Q: In the hospital, the baby’s care providers swaddled the baby. Should I do that at home?

Answer

Care in the hospital can be very different from the care babies need at home. In the hospital, your baby’s care providers were doing all they could to help your baby’s withdrawal. They may even have had your baby on a heart rate and breathing monitor. They may have used swaddling to help soothe your baby. At home, your baby should be doing better.

If you have questions about swaddling, or need help with calming or soothing your baby, talk to your baby's health care provider.

Q: Can I breastfeed my baby?

Answer

Breast milk is best for most babies, but any medicine or drug you take can get into your baby.

It is important for you to talk to your health care provider before breastfeeding.

You may be able to breastfeed your baby if:

  • You are in a methadone treatment program (only small amounts of methadone get into breast milk)
  • You are in a substance abuse treatment program
  • You are not taking illegal drugs and have negative drug screens
  • You are not taking any other medicines that are dangerous for your baby
  • You do not have any other health problems that can affect your baby

You should not breastfeed your baby if:

  • You are using illegal drugs
  • You have HIV

Q: How long does withdrawal take?

Answer

How long withdrawal takes depends on the drug or medicine a woman took in pregnancy.

Most babies begin to show withdrawal symptoms in the first week of life. Some drugs, like methadone, take a long time to get out of the body. For drugs like methadone, withdrawal symptoms may start later and last longer. Every baby is different. Some babies may be in the hospital for a short time after birth. Other babies may need to be in the hospital longer. A few may need treatment for 2 months or more.

Q: How long will my baby be in the hospital?

Answer

It’s difficult to say how long your baby may be in the hospital.

Many health care providers watch a baby in the hospital for 5 to 7 days. If your baby has withdrawal, your baby’s health care provider will not discharge your baby until your baby is ready to go home. This could take several days to 2 months or more.

While your baby is in the hospital, you may feel frustrated. Take comfort in knowing that you and your baby’s health care providers have the same goals:

  • Help you and your baby through withdrawal
  • Get your baby home as soon as possible

Q: Can my baby get treatment for withdrawal at home?

Answer

Some health care providers treat babies for withdrawal at home after the babies show they are ready to go home.

Withdrawal at home can be hard on families. Babies may have problems feeding, gaining weight, and sleeping. A health care professional has to watch the baby very closely. It’s important that the baby’s symptoms improve the way they should. A baby may have withdrawal from some opioids up to 6 weeks after birth.

Q: What are the long-term problems for babies who have withdrawal?

Answer

Babies who have withdrawal are at risk for slow development, poor performance in school, and learning difficulties. Not all babies have problems. If mothers are on methadone as part of a methadone treatment program, their babies seem to do fairly well.

Babies who have withdrawal are at higher risk for sudden infant death syndrome (SIDS). It’s important to follow safe sleep guidelines.

Q: Will my baby need special follow-up after discharge?

Answer

Babies exposed to any type of drug during pregnancy are at risk for slow development.

It’s important for someone to check your baby’s development regularly. A primary care provider, local health department, Birth to Three Program, or a developmental follow-up program that’s part of a neonatal intensive care unit (NICU) can check your baby.

If your baby is behind, there are many therapy programs available to help your baby catch up.

Q: If I need more help coping, who can I call?

Answer

Having a baby who has withdrawal can be very difficult. It’s important to think about who can support you.

Some possibilities might include:

  • Close friends
  • Family members
  • Spiritual leaders
  • Your baby’s care provider
  • Your care provider
  • MCH hotline or call (1-800-722-2295)
  • Services hotline for MCH hotline (1-877-855-7296)
  • WI First  Step (1-800-642-7837)